Utah, 2013Dense Fog in Utah, November 30, 2013
November 30, 2013 · NWS GJT · 1 event in 1 county or zone
Moisture remained trapped under an inversion which allowed dense fog to form across portions of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture remained trapped under an inversion which allowed dense fog to form across portions of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 29, 9:57 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Nov 29, 9:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
957 PM MST FRI NOV 29 2013
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM MST FRI NOV 29 2013
THE BIGGEST CHALLENGE IN THE SHORT TERM WILL BE PREDICTING WHEN
AND WHERE THE FOG RETURNS TONIGHT.
THE CLOSED LOW JUST OFF OF THE COAST OF SOUTHERN CA IS IN THE
PROCESS OF WEAKENING IN PLACE. A BROAD AND WEAK DEFORMATION ZONE
CONTINUES TO HANG OVERHEAD OF THE REGION SIGNIFYING FRONTOLYSIS
ASSOCIATED WTH THE WEAKENING LOW. CONDITIONS ARE NOT EXPECTED TO
CHANGE MUCH IN THE NEAR TERM UNTIL SATURDAY EVENING WHEN A WEAK
TROUGH SWINGS DOWN INTO NW CO. CLOUDS AND A NORTHWESTERLY WIND WILL
BEGIN TO INCREASE SAT NIGHT...PARTICULARLY OVER NW CO.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM MST FRI NOV 29 2013
THE GRADIENT TIGHTENS ON SUN AS THE SOUTHERN CUT OFF LOW RETREATS
SOUTHWESTWARD TO A POSITION WELL WEST OF THE BAJA PENINSULA...AND
A SHORTWAVE IN THE NORTH-WESTERLIES DROPS INTO THE CENTRAL PLAINS.
OUR AREA WILL SEE SOME COLD ADVECTION AT 700 MB THROUGH SUN UNDER
A STRENGTHENING NORTHWEST FLOW...MAINLY OVER THE NORTHERN EDGE.
THEREFORE THE FIRST FORECAST QUESTION THAT ARISES...IS WHETHER
THIS WILL BE ENOUGH COOLING ABOVE THE SURFACE LAYER TO DISRUPT THE
STRONG INVERSIONS...AND THUS INHIBIT THE VALLEY FOG THAT HAS
PLAGUED MUCH OF THE LOWER ELEVATIONS THIS PAST WEEK. WILL GO AHEAD
AND KEEP MENTION OF SOME PATCHY FOG IN THE FAR SOUTHWEST/WEST
VALLEYS ON SUN...BUT REDUCE COVERAGE ESPECIALLY ACROSS THE WESTERN
CO VALLEYS.
AS THE ABOVE MENTIONED NORTHWEST FLOW GETS ESTABLISHED...
OROGRAPHIC SNOW WILL DEVELOP ON SUN OVER THE NORTHERN MOUNTAINS...
ESPECIALLY THE PARK AND ELKHEAD RANGES...AND LESS SO THE FLATTOPS
AND GORE MTNS...AND TO THE ASPEN AREA. THIS SNOW WILL CONTINUE
THROUGH MON. BY LATE MON THE GRADIENT WILL RELAX A LITTLE AS A
SHORTWAVE RIDGE PASS OVERHEAD FOR A DECREASE IN SNOW. ALL TOLD A
FEW INCHES AT BEST MAY ACCUMULATE ACROSS THE FAVORED NORTHWEST
SLOPES. THIS IS ALL AHEAD OF A MORE UNSETTLED PERIOD THAT BEGINS
TO SET UP LATE TUE AND WILL POSSIBLY LAST THROUGH THE END OF THE
WORK WEEK.
THE MIDRANGE MODELS SHOW A STRONG AND COLD LOW PRESSURE SYSTEM
DROPPING INTO THE PACIFIC NORTHWEST ON MON. THERE IS STILL SOME
UNCERTAINTY IN THE TRACK AND TIMING AS THIS INITIAL LOW MOVES
EAST. MODELS DO KEEP ITS TRACK TO OUR NORTH. BUT THEY ALSO SHOW AN
ASSOCIATED COLD FRONT IN THE LOWER LEVELS...AND AN UPPER LEVEL JET
CORE MOVING OVER THE NORTHWEST CORNER OF THE FORECAST AREA AS
EARLY AS TUE AFTERNOON. THE FRONT THEN PROCEEDS TO THE
SOUTH/SOUTHEAST OVERNIGHT AND ON WED FOR MUCH COLDER TEMPERATURES
AT THE SURFACE. THE ONLY EXCEPTION MAY BE THOSE VALLEYS THAT HAVE
BEEN LOCKED UNDER STRONG INVERSIONS...THEY MAY ACTUALLY SEE
AFTERNOON HIGHS RISE A FEW DEGREES COMPARED TO TUE. PRECIPITATION
WILL BEGIN TO SPREAD IN FROM THE NORTH AS THE FRONT APPROACHES
LATE TUE...THEN INCREASE TUE NIGHT AS THE FRONT PASSES AND THE
UPPER JET SPREADS ACROSS THE FORECAST AREA. PRECIPITATION WILL
BECOME LIKELY BY WED...ESPECIALLY MOUNTAINS. ONLY A FEW OF THE
LOWEST VALLEYS WILL SEE RAIN OR MIXED PHASE ON WED BEHIND THE
FRONT.
THEN OVER THE NEXT COUPLE OF DAYS...ADDITIONAL REINFORCING
SHORTWAVES WILL CARVE OUT A LONG WAVE TROUGH OVER THE WESTERN
CONUS. THERE CONTINUES TO BE DISCREPANCIES IN HOW THIS LARGE SCALE
AND COMPLICATED PATTERN WILL UNFOLD...BUT IT DOES LOOK LIKE THE
REGION WILL SEE SIGNIFICANT SNOWFALL THROUGH THE END OF THE WEEK.
THE COLD NATURE OF THIS STORM SYSTEM...TEMPS BELOW -30C/500 MB
AND -12C/700 BY FRI...WILL BRING SNOW INTO THE LOWEST VALLEYS.
AND...AT TIMES STRONG SOUTHWEST WINDS MAY RESULT IN BLOWING AND
DRIFTING SNOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 956 PM MST FRI NOV 29 2013
LITTLE CHANGE IS EXPECTED OVER THE NEXT 24 HRS WITH LOW BKN-OVC
STRATUS CLOUDS PERSISTING IN MANY VALLEYS IN EASTERN UTAH AND FAR
WESTERN COLORADO. THE TAF SITES OF KASE...KTEX...KDRO AND POSSIBLY
KEGE SHOULD HAVE VFR CONDITIONS THROUGH SATURDAY EVENING. THE
AIRFIELDS OF KVEL...KCNY...KGJT...KMTJ...KRIL CONTINUE STRUGGLING
WITH MVFR/IFR CIGS AND/OR VISIBILITY MUCH IF NOT ALL OF THIS
PERIOD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JAM
LONG TERM...EH
AVIATION...JAD
Hazardous weather outlook, Nov 29, 5:44 AM MST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MST FRI NOV 29 2013
COZ001>014-017>023-UTZ022>025-027>029-301300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
544 AM MST FRI NOV 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LOW CLOUDS AND AREAS OF FOG WILL PERSIST ACROSS MUCH OF EASTERN
UTAH...AS WELL IN MANY VALLEYS OF WESTERN COLORADO WEST OF OF
CRAIG TO DURANGO LINE THIS MORNING. VISIBILITY MAY DROP AS LOW AS
1/2 MILE IN THE FOG AND CAUSE SOME LOCALIZED TRAVEL SLOWDOWNS.
SIMILAR CONDITIONS ARE EXPECTED AGAIN TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SOME SNOW POSSIBLE FOR THE NORTHERN MOUNTAINS SUNDAY THROUGH
MONDAY BUT LITTLE IN THE WAY OF ACCUMULATION EXPECTED. A STRONG
COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY INTO WEDNESDAY
BRINGING RAIN AND SNOW TO THE AREA ALONG WITH SOME GUSTY SURFACE
WINDS. ONCE THE FRONT MOVES THROUGH...VERY COLD AIR IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Dense Fog, Southeast Utah
- When
- November 30, 12:00 AM MST to 1:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Dense fog occurred in the town of Blanding as visibilities dropped down to a quarter mile or less The fog satellite product also showed widespread fog in the Blanding area.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517177.